Lawsuits have been mounting against manufacturers of testosterone replacement therapy after the Food and Drug Administration (FDA) announced it was launching an investigation into reports of cardiovascular events and deaths in patients who had taken the drugs.
“The lawsuits began trickling, and then pouring, into courthouses nationally after the (FDA) in February said it was reassessing the safety of testosterone replacement drugs, and would investigate rates of stroke, heart attack and death in men using the products. At least two major studies have shown an increase in the danger,” the association reported in blog.heart.org.
Testosterone replacement therapy products are available by prescription in creams, patches, gels, nasal sprays and injections. They are FDA-approved to treat hypogonadism, or low testosterone levels, in men who suffer from the condition due to injury or disease. This can lead to symptoms such as low sex drive and reduced sperm production.
However, many men are prescribed the drug without needing it, often without prior testing to determine whether their testosterone levels are too low. As men age, testosterone levels also naturally drop. In recent years, drug companies have lured men to ask for testosterone treatment to ward off symptoms such as low libido, fatigue, weight gain and moodiness – conditions that are not necessarily associated with low testosterone.
Prescriptions for the drugs have soared in recent years, but the increase has begun to wane ever since a January 2014 study published in the journal PLOS One found that testosterone therapy doubled the risk of heart attack in men older than 65. That study followed a previous study published in the Journal of the American Medical Association that concluded that use of testosterone therapy was associated with an increased risk of adverse events including heart attacks and strokes.
Lawsuits filed against manufacturers of testosterone products claim the companies increased sales of the drugs through questionable marketing tactics and failed to adequately warn doctors and patients about the risks and side effects.
Source: Heart Association